Diffuse alveolar hemorrhage (DAH) is frequently a life-threatening complication of a variety of conditions. Thrombotic thrombocytopenic purpura (TTP) is a disorder of blood-coagulation system whose mortality rate exceeds 90% in the absence of rapid appropriate treatment. We report a case with DAH as initial presentation of TTP.
A 68-year-old male with a history of polymyositis was admitted to a community hospital with chief complaints of progressive shortness of breath at rest and with minimal exertion for one week. On physical examination, he was afebrile and hemodynamically stable. Oxygen saturation on room air was 98%. On physical exam breath sounds were diminished at the bases of the lungs bilaterally. Laboratory studies revealed WBC-11.39×109/L, hemoglobin-8.9 g/dL, platelets-106×109/L, BUN-109 mg/dL and creatinine-4.8 mg/dL. Chest radiograph showed a left lower lobe infiltrate with small bilateral pleural effusions.
The patient developed a progressive respiratory distress with associated hemoptysis on the second day of admission. Repeat chest radiograph showed extensive interstitial densities bilaterally. CT scan of chest showed diffuse interstitial and air space opacification, predominantly with pleural effusions bilaterally. The patient was subsequently required intubation/mechanical ventilation. Bronchoscopy was performed and showed profuse bloody airway secretions in both lung fields with bloody return in the bronchoalveolar lavage, consistent with DAH. Repeat laboratory data revealed hemoglobin -6.0 g/dL, platelets- 34 ×109/L, BUN-119 mg/dL, creatinine -5.6 mg/dL, LDH-3269 units/L with haptoglobin <7. Peripheral blood smear showed abundant schistocytes. He underwent emergent plasma exchange and received intravenous methylprednisolone for presumed TTP. Hemodialysis was initiated. Additional lab studies revealed in that time frame revealed decreased ADAMTS13 activity. ANA, ANCA and anti-dsDNA antibodies were negative. Pathology from a kidney biopsy showed thrombotic microangiopathy with acute tubular necrosis. There was no evidence of any vasculitic change. The diagnosis of TTP was confirmed. The patient expired despite aggressive therapy.
DAH is a life-threatening complication of a variety of clinical conditions. Most cases of DAH are caused by capillaritis associated with systemic autoimmune diseases such as antineutrophil cytoplasmic antibodies-associated vasculitis, anti-glomerular basement membrane disease, and systemic lupus erythematosus. TTP is a critical, frequently life-threatening disease that is characterized by thrombotic microangiopathy with the formation of thrombi in small blood vessels throughout the body. The classic pentad is hemolytic anemia with associated schistocytosis, thrombocytopenia, fevers, neurological sequelae, and renal dysfunction. Recent clinical data shows that about 80% of patients with TTP have abnormal chest X-ray findings including diffuse, local infiltrates, pleural effusions, or atelectatic change. More than 50% of patients developed acute respiratory distress that necessitates mechanical ventilation.
Cases have been published where intrapulmonary hemorrhage is the initial presentation of TTP similar to our case report. Autopsies have shown that in patients with TTP and associated pulmonary hemorrhage, thrombi within small vessels of the lung can be identified. Potential pathophysiology of TTP that results in DAH is thought to be related to capillary injury followed by adherence of platelets and fibrin to the vascular endothelial cells which leads to increased permeability and noncardiogenic pulmonary edema.
This case confirms that DAH can be the initial clinical manifestation of TTP. Since both diagnoses are associated with high mortality rates, prompt diagnosis is crucial to improving survival. Similar reports may provide the authors with a better understanding of the clinical scenario and help elucidate the best treatment options for patients who present with DAH associated with TTP.
No relevant conflicts of interest to declare.